Kansas, 2010

Hail in Kansas, June 17, 2010

June 17, 2010 · NWS ICT · 2 events in 1 county or zone

A subtle upper level disturbance in concert with an unstable airmass resulted in a few strong to severe thunderstorms across central and north-central Kansas during the evening hours on the 17th. Penny to quarter size hail was reported in and around the Gorham area in Russell County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A subtle upper level disturbance in concert with an unstable airmass resulted in a few strong to severe thunderstorms across central and north-central Kansas during the evening hours on the 17th. Penny to quarter size hail was reported in and around the Gorham area in Russell County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 17, 2:16 PM CST, 5 hours 34 minutes earlier.

Area forecast discussion, Jun 17, 2:16 PM CST, 5 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
316 PM CDT THU JUN 17 2010

.DISCUSSION...

THE MAIN CONCERN FOR THIS FORECAST PACKAGE WILL BE TEMPERATURES AND
HEAT INDICES DURING THE NEXT SEVERAL DAYS.

TONIGHT:
LATEST WATER VAPOR LOOP/PROFILERS WERE SHOWING A 70KT 250MB JET
STREAK MOVING THROUGH THE OKLAHOMA PANHANDLE AND SOUTHERN KANSAS.
THIS JET STREAK MAY HELP GENERATE ENOUGH LOW LEVEL
CONVERGENCE/FRONTOGENESIS ALONG THE PSEUDO DRY LINE/SURFACE BOUNDARY
IN NORTHERN KANSAS THIS AFTERNOON TO HELP GENERATE SOME
THUNDERSTORMS. LATEST RUC/LOCAL WRF ARE BOTH SUGGESTING THIS TAKING
PLACE BETWEEN 21Z-03Z. LATEST VISIBLE LOOP IS SHOWING SOME SIGNS OF
THIS WITH TOWERING CUMULUS TAKING PLACE JUST SOUTHEAST OF HILL CITY
TO JUST NORTH OF CONCORDIA. ONCE THESE STORMS GET GOING...WE SHOULD
THESE STORMS SLOWLY PROPAGATE TO THE SOUTHEAST AS THE AFTERNOON
WEARS ON AND POSSIBLY APPROACH LINCOLN AND RUSSELL COUNTIES BETWEEN
23Z-01Z. WOULD NOT BE SURPRISED IF THESE STORMS ARE ABLE TO REACH
SEVERE LIMITS BASED ON 0-6KM SHEAR VALUES AROUND 30KTS AND MIXED
LAYER CAPES AROUND 2500-3000J/KG. THE PRIMARY THREAT WITH THESE
STORMS WILL BE LARGE HAIL AND DAMAGING WINDS WITH LIMITED TORNADO
THREAT DUE TO LACK OF LOW LEVEL SHEAR. AS THE LOW LEVEL JET
STRENGTHENS THIS EVENING WE MAY SEE SOME OF THE STORMS PROPAGATE
SOUTH...BUT IT WILL RUN INTO A MORE STABLE ENVIRONMENT AND STRONGER
CAP. THEREFORE...WE ARE KEEPING THE BEST CHANCES IN CENTRAL KANSAS.

FRIDAY-SATURDAY NIGHT:
WE ARE NOT MAKING TOO MANY CHANGES TO THE CURRENT FORECAST AT THIS
POINT...ESPECIALLY SINCE THE BOUNDARY WILL CONTINUE TO LINGER ACROSS
NORTHERN KANSAS. NOT REAL CONFIDENT ON THE STORM CHANCES...BUT
CERTAINLY CANNOT RULE A FEW STORMS ON THE BOUNDARY IN NORTHERN
KANSAS. IF ANY STORMS DO DEVELOP DURING THE AFTERNOON...THEY WILL
HAVE THE POTENTIAL TO BECOME SEVERE DUE TO STRONG UPDRAFTS AND
0-6KM SHEAR VALUES NEAR 30KTS. WE DID LOWER TEMPERATURES A BIT
FRIDAY...SINCE LATENT HEAT AFFECTS ARE PLAYING A ROLE IN KEEPING
TEMPERATURES DOWN A BIT. HEAT INDICES WILL ALSO BE QUITE HIGH WITH
VALUES BETWEEN 100 AND 105.

SUNDAY-THURSDAY:
THE MODELS ARE CONTINUE TO SHOW THE UPPER LEVEL RIDGE BUILDING OVER
THE AREA. THIS WILL PROVIDE HOT AND HUMID CONDITIONS THROUGH MUCH OF
NEXT WEEK. THE 12Z GFS/UKMET DOES TRY TO FLATTEN THE UPPER LEVEL
FLOW A BIT ON TUESDAY NIGHT AND WEDNESDAY AS A FAIRLY STRONG WAVE
MOVES TOWARDS THE CANADIAN BORDER. THIS WOULD SUGGEST BRINGING A FRONTAL
BOUNDARY INTO NORTHERN KANSAS ON TUESDAY NIGHT AND WEDNESDAY.
MEANWHILE...THE ECMWF TRIES TO KEEP THE WAVE/BOUNDARY FURTHER
NORTH. DUE TO LACK OF UNCERTAINTY WE HAVE DECIDED TO KEEP THINGS
DRY FOR NOW WITH DEWPOINTS GRADUALLY DROPPING WITH TIME.

COX
&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
VFR CONDITIONS WILL PREVAIL THROUGH THE FORECAST PERIOD WITH
GUSTY SOUTH WINDS UP TO 35 MPH.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    73  94  73  97 /  10  10  10  10
HUTCHINSON      71  95  72  97 /  10  10  10  10
NEWTON          72  93  72  97 /  10  10  10  10
ELDORADO        70  92  71  96 /  10  10  10  10
WINFIELD-KWLD   72  92  73  97 /  10  10  10  10
RUSSELL         68  98  70  98 /  30  20  20  20
GREAT BEND      69  97  70  99 /  10  20  20  10
SALINA          70  97  72  98 /  20  20  20  20
MCPHERSON       70  95  71  97 /  10  20  20  10
COFFEYVILLE     73  94  75  96 /  10  10  10  10
CHANUTE         72  92  73  95 /  10  10  10  10
IOLA            71  92  71  96 /  10  10  10  10
PARSONS-KPPF    73  92  74  95 /  10  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 17, 2:40 PM CST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
340 PM CDT THU JUN 17 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-181015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
340 PM CDT THU JUN 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL CONTINUE TO SAG SOUTHWARD THIS AFTERNOON AND THIS
EVENING. THIS FRONT MAY TRIGGER A COUPLE OF STRONG TO SEVERE
THUNDERSTORMS NEAR THE I-70 CORRIDOR AFTER 6PM. THE MAIN THREAT WITH
THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS COULD DEVELOP ALONG A STALLED OUT FRONTAL BOUNDARY
IN CENTRAL KANSAS ON FRIDAY AND SATURDAY. A FEW OF THESE STORMS
COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

TEMPERATURES WILL BE ON THE INCREASE THROUGH THE WEEKEND AND NEXT
WEEK. THIS WILL PUSH HEAT INDICES INTO THE 100 TO 105 DEGREE
RANGE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT DUE
TO POSSIBLE ISOLATED THUNDERSTORM ACTIVITY.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

COX/CDJ

In the hours before

Special weather statement, Jun 17, 7:37 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
837 PM CDT THU JUN 17 2010

KSZ032-180200-
RUSSELL-
837 PM CDT THU JUN 17 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RUSSELL COUNTY...

AT 832 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM NEAR GORHAM...OR 12 MILES WEST OF RUSSELL...AND
MOVING EAST AT 35 MPH.

QUARTER SIZE HAIL...AND DAMAGING WINDS OF 60 TO 75 MPH MAY BE
POSSIBLE WITH THIS STORM WHEN IT MOVES INTO THE AREA.

PEOPLE IN RUSSELL COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE
READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

BILLINGS

The radar

The Dodge City radar (KDDC), 149 km away, was scanning. The volume nearest the first event began at 01:49 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Russell

When
June 17, 7:50 PM CST
Where
Russell County, 1.75 mi SE of Gorham
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
38.860, -99.000

Hail, Russell

When
June 17, 7:50 PM CST
Where
Russell County, Gorham
Measured
1 in hail
Reported by
Public
Coordinates
38.880, -99.020

Penny to quarter size hail was reported in Gorham.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239013, 239014.